I found this article "interesting" and it made me made....can someone tell my why the nurse "couldn't find help" and the MD blamed the death on her "guess". (Since I'm not certain of copywrite laws, I edited and took out names...to read the entire article go to www.latimes.com
From the Los Angeles Times
August 28, 2002
Hospital Error Cited in Man's Death
Stabbing: Coroner says victim of an alleged hate crime by gang members was given massive dose of an anticoagulant.
By TINA DIRMANN, TIMES STAFF WRITER
A new report on the death of a man stabbed outside a Riverside gay bar in an alleged hate crime reveals that the man may have bled to death because of hospital error.
A nurse accidentally gave Jeffery Owens 100,000 units of an anticoagulant drug--100 times the recommended dose--according to a report this week by the Riverside County coroner's office. With his blood unable to clot, Owens bled to death at Riverside County Regional Medical Center in Moreno Valley, the report said.
The coroner's report paints a picture of a confused emergency room, where the nurse was unsure of the proper dosage of the medication and couldn't find help from colleagues.
The coroner's report lists the "inadvertent administration of excessive heparin," the anticoagulant, as a "significant condition" in Owens' death.
On June 5, the 40-year-old Owens and friends were leaving the Menagerie, a gay nightclub in downtown Riverside. The Moreno Valley man was stabbed five times and a friend, Michael Bussee, 48, was punched in the face and stabbed.
Police called the attack a hate crime and later arrested five alleged gang members
Owens, unaware of how badly he was injured, drove himself to the hospital emergency room. According to the coroner's report, doctors there considered his wounds moderately serious.
As Owens continued to bleed. Dr. ------- decided to give Owens a transfusion with his own blood. Dr. ------ a surgical resident, ordered a nurse to administer the anticoagulant heparin in preparation for the transfusion. The nursesaid she asked Dr. -----how much heparin she should use but the doctor did not know, according to the coroner's report.
The nurse told investigators she then called the hospital's blood bank and pharmacy for guidance. Neither department knew the proper dosage.
(the nurse) said she couldn't remember what happened next, but ultimately she began administering 100,000 units of the drug, the report said.
"Nobody ever gave me any direction," (the nurse) told coroner's investigators. "I thought I was giving him 1,000 units, that's what the protocol is."
The hospital's medical director said in an interview Tuesday that "the nurse guessed and she made a bad guess."
(the nurse) has been placed on administrative leave pending an internal hospital investigation.
Owens survived the surgery and seemed to stabilize, the report said. But as morning approached, he was bleeding profusely. Surgeons thought he still had an open wound and rushed him back into surgery. He died in the operating room.
"There was just generalized oozing [of blood] from everywhere," according to the report. "There was not one place that was bleeding."
Doctors at first thought Owens suffered from a condition that prevents the blood from clotting.
It wasn't until two weeks later, when Dr. ---- overheard nurses talking about the possibility of a heparin overdose, that hospital administrators became aware of what had happened.
"Accidents happen all the time in medicine," Dr. --- said. "But usually there aren't such big repercussions."
Aug 30, '02
Originally posted by Rusty59
In many hospitals, there are certain drugs that are/or should be double checked by another nurse before giving. Two drugs right off the top of my head are Heparin and Insulin. It is far to easy to make a mistake with either one of these drugs.
Regardless of who is right or wrong in this situation, the nurse will fall the hardest. All I can say is "May the higher powers be with her".
My thoughts exactly, Rusty. In fact, no matter where I have worked in 25 years, hospital policy dictated that heparin and insulin administration required double checking with another nurse or physician after drawing up and before administration. We learned this in nursing school.
And, yes, common sense dictates that 100,000 U is one hell of a lot of Heparin. As 1,000 U is a more common dosage, such as for an art line, and it is rare that even 10,000 would EVER be ordered, where did she even get the idea that 100,00 Units would be reasonable? You don't simply GUESS if you don't know! You ask, and ask, and ask AGAIN until you find the correct dosage!
Now, for autotransfusion using a CELL SAVER, 30,000 U in 1 L of IV NS is the correct dosage. But, that is the ONLY time I have ever seen such a large amount of Heparin used, and the 10,000 U per cc vials are supplied ONLY for this purpose. The patient does not ABSORB all that Heparin; it is simply used in washing and processing the patient's own RBCs for autologous reinfusion.
Pleurevacs and Hemovacs that reinfuse autologous blood are NOT primed with Heparinized NS like the Cell Saver is, as the cells are not washed--at least, not the ones I am familiar with. In any case, they would NEVER be primed with 100, 000 U of Heparin!!!
It is rare to even SEE 10,000 U per cc vials of Heparin; unless they are specially ordered from the pharmacy for Cell Saver use.
In fact, the 10,000 U per cc vials are usually color coded (i.e., green lettering) so that they don't get mixed up with the 1,000 Unit per cc vials (or ampules.)
So, you would have to open 10 ampules of 10,000 U per cc Heparin--with their green lettering, vials which are seldom used-- to arrive at the dosage she gave!!!
Shouldn't little warning lights and bells have been going off in her head by this point--as if to say, "Doesn't it seem odd to be opening this many ampules for a single patient?"
Heck, most people would have questioned 10,000 Units , knowing it was not the standard dose. But to give 100, 000?
I don't feel sorry for this nurse. A reasonable and prudent nurse with even BASIC experience would not have made this error.
She could have called pharmacy, looked it up in the PDR, or simply stated, "I am uncomortable giving a drug when I am unsure of the correct dosage."
I, too, am confused as to how this could have happened to an experienced ER nurse. I hope that she wasn't a new grad, left to her own devices. Even so, we are all responsible for our own actions, and she forgot another cardinal rule of nursing: CYA.
Last edit by stevierae on Aug 30, '02